JOURNAL ARTICLE
REVIEW

Bullous skin disease: an unusual allergic reaction to vancomycin

Bogdan I Neughebauer, Gerardo Negron, Stephen Pelton, Richard W Plunkett, Ernst H Beutner, Richard Magnussen
American Journal of the Medical Sciences 2002, 323 (5): 273-8
12018672
Severe reactions due to vancomycin are uncommon. We describe a case of vancomycin-induced linear immunoglobulin A bullous disease and review the literature pertinent to this entity. This is a rare subepidermal blistering disorder, with a heterogenous clinical presentation. It is characterized by IgA deposition in a linear pattern along the basement membrane zone. It seems to be autoantibody-mediated and is not dose-dependent. Spontaneous and complete skin healing follows vancomycin withdrawal; rechallenge reproduces the disease with a more rapid and severe onset. Because vancomycin is almost never suspected to be the cause of such manifestations, awareness of this rare autoimmune reaction is crucial. Early diagnosis through direct immunofluorescence of the perilesional skin would avoid unnecessary laboratory investigations and therapeutic measures and would shorten significantly the pain and suffering of these patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
12018672
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"